Keppra side effects - Stereoactic radiation. - 1256788

12 posts / 0 new
Last post
marilin
Keppra side effects - Stereoactic radiation. - 1256788

My husband (NSLC lV diagnosed in May 2005, radiation and chemo, mets to the brain in Dec. 2005 treated with WBR and stereoactic radiation in Feb. 2006) has been on generic Keppra for about 5 years (before he was on Dilantin). The antiseizure drugs were prescribed because he had a seizure before the WBR and because he has every so often (every one or 2 months) a lack of feeling in the left hand and left side of mouth/eye that goes away after a few minutes. He has started to lean to the right side (he has a mild scoliosis) but today it became very pronounced, to the point that he couldnt quite walk. Before he left for his usual walk, he was leaning a little bit and he could balance for a 10 seconds on each leg. When he came back he could barely walk because of the leaning. After seating for a while, he could walk, buthis leaning was quite pronounced (his spine seemed to bend towards the left). I will make an appointment with the neurologist tomorrow (today being memorial day), but for now I need to know if this could be a result of Keppra (the generics tend to change from time to time) and/or if any of you with WBR or steroactic radiation had had a similar experience. While my husband was in Dilantin, he had a similar experience, that time leaning backwards and it was discovered that he had a high Dilantin level in his system… However, they tell me Keppra doesn\'t accumulate in the same way. He seems normal otherwise, just very tired because of the effort to walk after he started leaning so much.

Thank you so much.

Dr West
Reply To: Keppra side effects – Stereoactic radiation.

I think speaking to the neurologist would be the most fruitful approach, but I would not expect this from either the stereotactic radiation or the Keppra. I would find it believable that WBR could do this. I would also wonder whether this might be something that could improve with steroids (or more steroids, if he's already on a low dose) -- this is just something we empirically do sometimes, especially if we suspect or see edema in the brain, and it's not rare for the neurologic symptoms to improve with steroids.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

marilin
Reply To: Keppra side effects – Stereoactic radiation.

Thank you Dr West from your prompt response. I\'m waiting for the call back of the neurologist... Yesterday he got better after a nap so we didn\'t go to the ER, and today he seems back to normal. We just went around the block and he did fine. He leans a bit, very little, but he has been doing that for a while and it seems related to a mild scoliosis.

I was wondering about the WBR. It was more than 7 years ago. Would the effects become worse with time? Is a degradation of proprioception a side effect of WBR...?
I read some more about Keppra, and apparently in a small, 3% or so, of the patients, it produces some kind of ataxia. Not sure if what he had was ataxia... (bended spine, difficulty to walk because of position and inability to set himself straight)

Are the steroids a temporary fix for this type of things or a more permanent one?

Thank you again for being here for all of us.

Dr West
Reply To: Keppra side effects – Stereoactic radiation.

There's really not much data out there on the long-term side effects of WBR, since historically so few people got to the point of long term care. But what we do know is that you can have side effects of WBR years after that. I couldn't say what the exact symptoms are -- besides there being not that many people years out from WBR, it may make a difference where prior brain metastases were, because that may lead to some local impairments in the area.

I don't know whether the Keppra is the culprit -- 3% sounds like the range of misattribution of Keppra vs. what the Keppra is treating. People on Keppra who are on it because of brain metastases may well have symptoms from the brain metastases or radiation that treated it, but these symptoms may be misattributed to the Keppra in some people. Perhaps it's actually the Keppra, but I don't believe that there's anything reliable in any symptoms reported in 3% of drug recipients -- that's just within the level of noise.

Steroids don't tend to be a good permanent solution, because they lead to many chronic side effects, such as immunosuppression and acceleration of osteoporosis.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

marilin
Reply To: Keppra side effects – Stereoactic radiation.

Thank you. My husband will have an MRI next week and we'll see the neurologist afterwards. He's no longer leaning and can walk as before the episode. It looks more like a WBR or dead met side effect (the brain connections are not all perfect in those areas) than anything else except may be a TIA (although he didn't have any dizziness or slurrying of words or other effects associated with TIA). We'll see, keep fingers crossed.

I have a couple more questions in related topics:

I would like to find a recommendation for a good neuro-onc (someone that is familiar with WBR, LC mets, etc) in the LA area. May be someone from UCLA or USC. I wonder if you or someone in your staff or in this forum can help with that. Our current neurologist is not a neuro-onc.

I just got this information 9http://latino.foxnews.com/latino/health/2013/05/31/argentines-cubans-cre... ) about the Cuban/Argentinean LC vaccine and would like to know if you have an opinion about it.

Thank you so much for your support and help.

Maria

catdander
Reply To: Keppra side effects – Stereoactic radiation.

I don't know of any doctors in LA but UCLA (my Alma Mater) and City of Hope are 2 hospitals several of our members use or have used. I'll ask Laya to comment. I know her mom went through some neurological difficulties.

Wouldn't it be wonderful if these vaccines turn out to be as good as fox would have us believe. The media tends to jump on any positive PR the drug manufacturers put out and serve it to the public as if it were a done deal. However the jury is still out on it. I did find this on the ASCO (the big cancer conference of the year which is in the next week or so). These may be what was talked about on the news.
http://meetinglibrary.asco.org/content/110767-132
http://meetinglibrary.asco.org/content/109690-132

All best,
Janine

Dr West
Reply To: Keppra side effects – Stereoactic radiation.

Laya may well be the best source of info for someone knowledgeable about neuro-oncology in the LA area. I really only know the lung cancer specialists around the country.

As for the hype around immuno-oncology, it's quite promising work, and I and most of my colleagues are genuinely quite optimistic about it, but it will take years to really understand how well immune-based treatments against cancer really work, as well as which patients actually benefit greatly from it. Unfortunately, the media often make it seem that breakthroughs are ready to be brought into practice tomorrow.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

catdander
Reply To: Keppra side effects – Stereoactic radiation.

I'm afraid my email addi for Laya is out of date. I'll try another route.

Dr West
Reply To: Keppra side effects – Stereoactic radiation.

I've sent her the link. I'm not completely sure she'll have a good recommendation, but I know she'll want to help if she can.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

laya d.
Reply To: Keppra side effects – Stereoactic radiation.

Hi Maria. . .

My Mom treated with Dr. Christopher Duma at Hoag Memorial (in Newport Beach). His number is (949) 642-6787. We found him to be very smart/knowledgeable, attentive, and he also has a great bed-side manner.

Good luck!
Laya

marilin
Reply To: Keppra side effects – Stereoactic radiation.

Thank you all for your responses. Unfortunately Newport Beach is a bit out of the way for us for now. Someone from another forum send me this reference by looking at UCLA Drs training: Albert Lai, M.D., Ph.D., at the Ronald Reagan UCLA Med Center. I wonder if anybody in this forum has additional information or personal experience with this neuro-onc.

Thank you again!

BTW: the new vaccine (Racotumomab) has been approved by the ANMAT (the Argentinean drug regulatory agency) in Argentina and will go on sale July 14. It's not a magical bullet, just another tool in the arsenal, but each new tool helps. It increased the survival without progression from 8% to 24% in two years in the clinical trials...

catdander
Reply To: Keppra side effects – Stereoactic radiation.

If you'd like you can call the number Laya left and ask for a reference nearer you. Or you can trust the UCLA faculty, they're a very relevant medical center, research hospital and teaching hospital.

Let us know how things go.

Janine